Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 32, NWS Paducah, KY

June 22, 2019Webster County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 22, 2019, 2:53 PM CDT for Webster County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2019, 2:53 PM CDT (19:53 UTC)
Expired
Jun 22, 2019, 8:45 PM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Webster County, KY

The radar

The Evansville,IN radar (KVWX), 83 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 12:49 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 22, 12:49 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1249 PM CDT Sat Jun 22 2019

.UPDATE...
Issued at 1242 PM CDT Sat Jun 22 2019

For aviation section only.

UPDATE Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Monday night)
Issued at 330 AM CDT Sat Jun 22 2019

Once again this morning, the main concern is timing convective
systems across our area. As of 08z, a fairly well-organized mcs
has taken shape across central Illinois and east central Missouri.
The high-resolution cam models have been doing a pretty good job
with these systems lately, at least compared with the gfs and
lower res nam models. The biggest problem with the cam models has
been underforecasting the backbuilding of these systems southwest
into the very moist low level inflow. Friday's mcs backbuilt
further west/southwest across Missouri than any of the cams
predicted. Mesoscale precip discussion 476 from WPC has a good
handle on the backbuilding and training tendencies of the existing
mcs.

Based on these trends, the IL/MO mcs is likely to track
south/southeast across the entire forecast area this morning.
Training of cells is increasingly likely as discussed in the MPD
from WPC. Therefore, the Flash Flood Watch will be expanded west
across more of southern Illinois into the mwa/mdh/mvn areas. Those
areas received significantly more rainfall Friday than places
further south. Wind is also a concern with the more progressive
western part of this mcs, which appears to be heading down the
Mississippi Valley toward se Missouri/srn Illinois.

Once this initial mcs exits the forecast area late this morning,
it appears a residual outflow boundary could initiate renewed
convection this afternoon. The cam models point toward western
Kentucky and sw Illinois for this to take place, however they
are underestimating the western growth of this morning's mcs.
Chance pops will be in place for the afternoon for most of the cwa
to account for the possible renewed convection. Wind profiles are
forecast to decrease during the afternoon as deep layer ridging
expands overhead. Therefore, any severe potential this afternoon
should be rather pulsy or multi-cellular.

Tonight looks relatively uneventful as the mid and upper ridge
axis crosses the lower Ohio Valley. There may still be a semblance
of a warm front across southwest Indiana and se Illinois, where a
small pop will be continued. However, wind fields will be much
less favorable for organized cold pools / mcs activity.

On Sunday, the ridge will move east of the lower Ohio Valley. Deep
southwest flow on the back side of the ridge will eventually
support renewed convective development. The models indicate the
best chances for storms will be later Sunday night as the
strongest forcing and low level inflow coincide. A negatively
tilted 500 mb trough passing northeast toward the Great Lakes
region should result in high coverage of showers and storms. Since
the timing of the best forcing and shear profiles will coincide
with the cooler overnight hours, severe weather potential appears
limited. Heavy rainfall potential could be the bigger concern.

On Monday and Monday night, precip chances will gradually diminish
in the wake of the 500 mb shortwave over the Great Lakes. The
remnants of a weak cold front will cross our region on Monday,
bringing a bit cooler and less humid air for Monday night.

One final footnote, heat indices will likely be near or above 100
both days this weekend in some areas. This hazard will be
addressed in the hwo and may be supplemented with an sps.

.LONG TERM...(Tuesday through Friday)
Issued at 330 AM CDT Sat Jun 22 2019

A summer like pattern is anticipated, as upper heights build, and
surface pressure stay up through the extended forecast period. The
models show an upper low over the Pacific Northwest and around
Hudson Bay, with ridging from the Gulf Coast to the Upper Midwest,
and back across Texas into northern Mexico. There seems to be enough
moisture to result in at least isolated mainly daytime convection,
despite the high H5 heights. National Blend picks up on this.
Otherwise temperatures are forecast to be near normal.

&&

.AVIATION...
Issued at 1245 PM CDT Sat Jun 22 2019

Yet another round of thunderstorms will work its way south across
southern IL/se MO and far western KY early this afternoon,
producing at least temporary reduction of vsbys into the IFR or
LOIFR range.

Otherwise, much of the rest of the area will remain VFR outside
of any isolated thunderstorms this afternoon. Tonight will be
mainly clear at most sites.

With respect to KCGI, added a mention of amendments not scheduled
to TAF due to equipment issues, likely related to issues
associated with thunderstorms that moved through earlier on
Friday.  A NOTAM was issued.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...MY
LONG TERM...08
AVIATION...GM
Hazardous weather outlook, Jun 22, 10:05 AM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1005 AM CDT Sat Jun 22 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-230930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1005 AM CDT Sat Jun 22 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms may develop in the heat of the
afternoon. A few storms could become severe. Damaging winds will be
the primary hazard, but isolated large hail is possible.

Heat indices are forecast to range from 100 to 105 degrees this
afternoon where coverage of storms is lowest, mainly in southeast
Missouri and southern Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of numerous thunderstorms is expected to develop
later Sunday into Sunday night. The primary hazard will be the
potential for more heavy rainfall. A few storms could be strong or
severe, with strong winds and hail.

There is a slight chance of mainly daytime thunderstorms Monday
through Friday. Severe storms are not anticipated during this
time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today.

In the hours before

Local storm report, Jun 22, 1:27 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
127 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      MARION                  37.73N 88.93W
06/22/2019                   WILLIAMSON         IL   LAW ENFORCEMENT

            SEVERAL ROADS HAVE HIGH WATER SIGNS OVER
            THEM WITH SEVERAL ABOUT TO BE CLOSED.

&&

DLL
Local storm report, Jun 22, 1:29 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
129 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     FLASH FLOOD      HARRISBURG              37.74N 88.54W
06/22/2019                   SALINE             IL   LAW ENFORCEMENT

            NUMEROUS CITY ROADS ARE FLOODING WITH
            SEVERAL ABOUT TO CLOSED.

&&

DLL
Local storm report, Jun 22, 1:31 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     FLASH FLOOD      MURPHYSBORO             37.76N 89.33W
06/22/2019                   JACKSON            IL   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS FLOODED ACROSS THE
            COUNTY. THIS INCLUDES HIGHWAY 51 JUST OF
            DOWELL WHICH IS CLOSED.

&&

DLL
Local storm report, Jun 22, 1:39 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
139 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     FLASH FLOOD      MARION                  37.73N 88.93W
06/22/2019                   WILLIAMSON         IL   LAW ENFORCEMENT

            SEVERAL ROADS HAVE HIGH WATER SIGNS OVER
            THEM ACROSSTHE COUNTY. NORTH OF HERRIN
            ILLINOIS...THE ROAD IS CLOSED AT FREEMANS
            SPUR.

&&

DLL
Special weather statement, Jun 22, 1:55 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
155 PM CDT Sat Jun 22 2019

ILZ090-094-KYZ001>003-005>013-017-MOZ108>110-112-114-221945-
Massac IL-Pope IL-Carlisle KY-Calloway KY-McCracken KY-Caldwell KY-
Trigg KY-Marshall KY-Graves KY-Crittenden KY-Fulton KY-Hickman KY-
Christian KY-Lyon KY-Livingston KY-Butler MO-Mississippi MO-
Ripley MO-Stoddard MO-New Madrid MO-
155 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POPE...SOUTHEASTERN
MASSAC...SOUTHERN CALDWELL...MARSHALL...SOUTHEASTERN MCCRACKEN...
TRIGG...LYON...FULTON...CALLOWAY...SOUTHERN LIVINGSTON...SOUTH
CENTRAL CRITTENDEN...SOUTHWESTERN CHRISTIAN...HICKMAN...CARLISLE...
GRAVES...SOUTHEASTERN MISSISSIPPI...NEW MADRID...EAST CENTRAL
RIPLEY...SOUTHEASTERN STODDARD AND SOUTHERN BUTLER COUNTIES UNTIL 245
PM CDT...

At 151 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Salem to near Bardwell to
near Parma to near Naylor. Movement was southeast at 40 mph.

During the past half hour, automated weather stations over southeast
Missouri, extreme southern Illinois, and west Kentucky have
indicated winds between 40 and 50 mph with the line of storms.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms. Torrential rain, capable of causing localized flooding
is also possible with these storms.

Locations impacted include...
Hopkinsville, Paducah, Murray, Mayfield, Oak Grove, Benton,
Portageville, New Madrid, Calvert City, Cadiz, Eddyville, Fulton,
Hickman, Clinton, Lilbourn, Big Oak Tree State Park, Hunter-Dawson
State Historic Site, Princeton, Land Between The Lakes Area and
Towosahgy State Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near Barkley and Kentucky Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3640 8959 3643 8972 3639 8975 3639 8997
      3663 8996 3663 9015 3650 9022 3650 9057
      3664 9074 3665 8980 3683 8906 3729 8809
      3667 8733 3663 8785 3668 8807 3650 8805
      3651 8932 3646 8947 3650 8953 3634 8954
TIME...MOT...LOC 1851Z 318DEG 36KT 3722 8814 3679 8903 3662 8977 3661
9061

SMITH
Special weather statement, Jun 22, 2:51 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
251 PM CDT Sat Jun 22 2019

MOZ114-222015-
New Madrid MO-
251 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NEW MADRID COUNTY
UNTIL 315 PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Tiptonville, or 7 miles southeast of Portageville,
moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central New
Madrid County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near the Mississippi River, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3634 8955 3639 8959 3640 8959 3641 8962
      3640 8965 3640 8967 3647 8962 3644 8954
      3643 8955 3638 8951 3636 8951 3634 8953
TIME...MOT...LOC 1951Z 302DEG 11KT 3635 8960

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:49 AM CDTRiver Flood WarningPAHLivingston, McCracken9 days
Jun 22, 1:55 PM CDTSpecial Weather StatementPAHCalloway, Carlisle, Fulton, Graves, Hickman, Lyon and 2 more50 min
Jun 22, 2:57 PM CDTSpecial Weather StatementPAHCalloway, Christian, Todd48 min
Jun 22, 3:12 PM CDTSevere Thunderstorm WarningPAHChristian, Todd48 min
Jun 22, 5:02 AM CDTSpecial Weather StatementPAHJefferson28 min
Jun 22, 5:05 AM CDTAreal Flood AdvisoryPAHEdwards, Franklin, Hamilton, Jefferson, Wabash, Wayne and 1 more115 min
Jun 22, 10:48 AM CDTRiver Flood WarningPAHGallatin, Wayne, White18 days
Jun 22, 12:00 PM CDTAreal Flood AdvisoryPAHJackson, Perry3 hr
Jun 22, 12:29 PM CDTFlash Flood WarningPAHJackson, Williamson6 hr
Jun 22, 12:57 PM CDTFlash Flood WarningPAHSaline6 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.